Try it
Pharmacology · Antibiotics: Jarisch-Herxheimer reaction
Sample itemFour hours after a first dose of benzathine penicillin for secondary syphilis, a man develops fever, chills, myalgia and accentuation of his rash. There is no wheeze, urticaria or hypotension. What is the best management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Continue penicillin and give antipyretics with supportive care
This is the Jarisch-Herxheimer reaction, caused by cytokine release (TNF-alpha, IL-6) as large numbers of spirochaetes die. It appears within hours, resolves in 24 hours and is not an allergy. Treatment is symptomatic and the penicillin course is continued.
Option by option
A. Stop treatment since this is a drug allergy
It is not an allergic reaction, and stopping would leave the infection untreated.
B. Stop penicillin and give intramuscular adrenaline
Adrenaline is for anaphylaxis, and there are no features of it here.
C. Switch to doxycycline and add prednisolone
Changing the drug is unnecessary and the reaction would occur with any effective treponemicidal drug.
D. Continue penicillin and give antipyretics with supportive care (correct)
Correct. The reaction is self-limiting and is managed symptomatically while treatment continues.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?